Virginia, 2012

Hail in Virginia, May 2, 2012

May 2, 2012 · NWS RNK · 9 events in 2 counties and zones

An upper level disturbance passed across the Blue Ridge Mountains in Virginia on the afternoon of May 2nd 2012 and interacting with low level convergence along the Blue Ridge associated with a lee side trough. This combination helped trigger scattered thunderstorms across Southside Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level disturbance passed across the Blue Ridge Mountains in Virginia on the afternoon of May 2nd 2012 and interacting with low level convergence along the Blue Ridge associated with a lee side trough. This combination helped trigger scattered thunderstorms across Southside Virginia. A few of these storms were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 2, 3:14 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, May 2, 3:14 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT WED MAY 2 2012

.SYNOPSIS...

A FRONTAL BOUNDARY DRAPED EAST TO WEST ACROSS OUR AREA THIS
EVENING WILL PROVIDE THE FOCUS FOR SPOTTY SHOWER AND THUNDERSTORM
ACTIVITY...MAINLY ACROSS THE MOUNTAINS. EXPECT AN UPPER LEVEL
DISTURBANCE TO LIFT NORTH FROM THE GULF COAST ON THURSDAY...AND
TRIGGER WIDELY SCATTERED THUNDERSTORMS ACROSS THE MOUNTAINS DURING
THE LATE AFTERNOON AND THE EVENING.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 300 PM EDT WEDNESDAY...

RADAR INDICATES SPOTTY SHOWER AND THUNDERSTORM ACTIVITY THIS
AFTERNOON...DEVELOPING MAINLY SOUTH OF A BOUNDARY STRETCHING FROM
TAZEWELL COUNTY TO CHARLOTTE COUNTY IN VIRGINIA. THUNDERSTORM
ACTIVITY HAS BEEN WEAK FOR THE MOST PART...BUT DID NOTICE ONE OR
TWO STRONG THUNDERSTORM ACROSS THE NORTH CAROLINA MOUNTAINS
EARLIER. WITH MAXIMUM AFTERNOON HEATING OCCURRING...WILL HAVE TO
KEEP A CLOSE EYE ON THE RADAR AS AN UPPER LEVEL DISTURBANCE
APPROACHES THE AREA FROM WEST VIRGINIA OVER THE NEXT FEW HOURS. AS
SUCH...STORM PREDICTION CENTER HAS ISSUED AN OUTLOOK FOR CENTRAL
VIRGINIA...STATING THE POSSIBILITY OF A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE FORECAST REGION. EXPECT A FEW STORMS TO BECOME
SEVERE THIS EVENING...WITH LARGE HAIL AND STRONG WINDS. SHOWER AND
THUNDERSTORM ACTIVITY WILL FIZZLE GRADUALLY AFTER SUNSET...AND
EXPECT ALL CONVECTION TO BE GONE SHORTLY AFTER MIDNIGHT.

THE OVERNIGHT HOURS ARE EXPECTED TO REMAIN QUIET...WITH PATCHY
LIGHT FOG DEVELOPING ACROSS THE AREA. FOG WILL LIKELY BE THICKER
IN AREAS WHICH RECEIVE A HEAVY RAIN THIS EVENING. OTHERWISE...
SOUTHERLY FLOW WILL KEEP SUMMERLIKE CONDITIONS ESTABLISHED ACROSS
OUR AREA OVERNIGHT...AND WILL BE LOOKING FOR LOW TEMPERATURES IN
THE UPPER 50S AND THE LOW 60S.

THE MAIN CONCERN FOR THURSDAY WILL BE THE REDEVELOPMENT OF
THUNDERSTORM ACTIVITY DURING THE AFTERNOON AND EVENING. A STRONG
UPPER LEVEL DISTURBANCE WILL MOVE NORTH FROM THE GULF COAST
TONIGHT...AND WILL PUSH NORTHEAST THROUGH TENNESSEE...KENTUCKY
AND WEST VIRGINIA DURING THE EVENING. BELIEVE THIS DISTURBANCE
WILL TRIGGER SCATTERED STRONG TO SEVERE THUNDERSTORMS ACROSS THE
MOUNTAINS...WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY
CONCERNS. HEAVY RAIN WILL ALSO BE A CONCERN...BUT STORMS SHOULD
MOVE FAST ENOUGH SO AS NOT TO SIT OVER ANY ONE PLACE FOR AN
EXTENDED PERIOD OF TIME. TEMPERATURES WILL REMAIN VERY SUMMERLIKE
ON THURSDAY THANKS TO CONTINUED DEEP SOUTHERLY FLOW...AND WE CAN
EXPECT HIGHS REACHING INTO THE MID 80S OVER THE MOUNTAINS..AND
INTO THE LOW 90S ACROSS THE PIEDMONT.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 200 PM EDT WEDNESDAY...

THE MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT LIFTING AND WEAKENING
THE UPPER LEVEL SHORT WAVE CURRENTLY ACROSS THE GULF COAST STATES.
AS THIS SYSTEM MOVES THROUGH LATE THURSDAY INTO EARLY FRIDAY...GOOD
UPPER LEVEL DIVERGENCE COMBINED WITH LINGERING INSTABILITY AND LOW
LEVEL THETA-E RIDGE SHOULD PRODUCE A FAIRLY ORGANIZED AREA OF STORMS
IN THE WESTERN PORTION OF THE FORECAST AREA...SO INCREASED POPS
THURSDAY NIGHT.

DEW POINTS REMAINING IN THE 60S WILL KEEP OVERNIGHT LOWS MUGGY...AND
SOME LOCATIONS WILL HAVE THE POTENTIAL TO BREAK RECORD HIGH MINIMUMS
(SEE CLIMATE SECTION BELOW).

FRIDAY'S FORECAST IS A CHALLENGING ONE...AND WHILE TEMPERATURES HAVE
THE POTENTIAL TO BE VERY WARM...KEPT READINGS A DEGREE OR TWO BELOW
GUIDANCE WITH THE POSSIBILITY OF WIDESPREAD CLOUD COVER FROM MORNING
STORMS. STILL...ENOUGH INSTABILITY REMAINS AND ANOTHER WAVE MOVING
THROUGH THE NORTHERN PERIPHERY OF THE RIDGE WILL BRING ANOTHER ROUND
OF SCATTERED STORMS.

A SIMILAR PATTERN WILL BE IN PLACE SATURDAY...BUT WITH THE GFS NOT
INDICATING ANY SIGNIFICANT UPPER WAVES MOVING THROUGH THE NW
FLOW...COVERAGE OF SHOWERS AND STORMS SHOULD BE LESS.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 200 PM EDT WEDNESDAY...

THE RNK FORECAST AREA WILL RESIDE ON THE NORTHERN PERIPHERY OF AN
UPPER LEVEL RIDGE FOR MUCH OF THE LONG TERM PERIOD. THE 00Z ECMWF IS
MUCH MORE AGGRESSIVE IN WEAKENING THE UPPER RIDGE NEXT WEEK...BUT
THE ITS ENSEMBLE MEAN SUGGESTS THE AMPLITUDE OF APPROACHING
UPPER LEVEL TROF MID-WEEK WILL BE MUCH WEAKER...PLACING OUR AREA IN
MORE OF A ZONAL FLOW.

A FAIRLY MOIST LOW LEVEL ENVIRONMENT COMBINED WITH WEAK UPPER LEVEL
WAVES MOVING THROUGH THE NORTHERN PERIPHERY OF THE RIDGE...WILL KEEP
A CHANCE OF THUNDERSTORMS FOR THE AREA EACH DAY.

AFTER A WEAK BACKDOOR COLD FRONT MOVES THROUGH OUR AREA LATE
SATURDAY NIGHT/EARLY SUNDAY...TEMPERATURES SHOULD BE SLIGHTLY
COOLER...BUT STILL ABOVE NORMAL...UNLESS A COMPLEX OF STORMS BRINGS
WIDESPREAD CLOUD COVER OVER THE REGION.

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 200 PM EDT WEDNESDAY...

ALL STATIONS ARE REPORTING VFR CONDITIONS THIS AFTERNOON...WITH
MOST OF THE REGION REPORTING A SCATTERED TO BROKEN CU FIELD. RADAR
ALSO INDICATES A FEW SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE
REGION...HOWEVER NONE OF THIS ACTIVITY IS ORGANIZED.

SHOWER AND THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE ACROSS
THE AREA BY LATE AFTERNOON AND EARLY EVENING AS AFTERNOON HEATING
HELPS DESTABILIZE THE ATMOSPHERE. A FEW THUNDERSTORMS WILL BECOME
SEVERE...WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. HEAVY
RAIN WITH THESE STORMS MAY ALSO TEMPORARILY LOWER VISIBILITIES TO
LESS THAN A MILE. THUNDERSTORM COVERAGE WILL GRADUALLY DIMINISH
AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING.

SOUTHERLY FLOW WILL REMAIN ESTABLISHED OVERNIGHT...AND WITH LIGHT
WINDS AND SCATTERED CLOUDS...MAINLY CIRRUS BLOWOFF LEFT OVER FROM
EARLIER CONVECTION...WILL EXPECT PATCHY FOG TO DEVELOP ACROSS THE
AREA. VISIBILITIES ARE EXPECTED TO FALL INTO THE 3SM TO 5SM RANGE
FOR MOST AIRPORTS SHORTLY BEFORE SUNRISE...HOWEVER VISIBILITIES
MAY FALL AS LOW AS 1SM AT LOCATIONS WHERE HEAVY RAINFALL OCCURS
THIS EVENING. VISIBILITIES WILL IMPROVE QUICKLY BEGINNING AROUND
9AM.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP THURSDAY.
WHILE CONVECTION WILL BE POSSIBLE ANYWHERE ACROSS THE REGION
BEGINNING DURING LATE MORNING...THUNDERSTORM ACTIVITY IS EXPECTED
TO INCREASE IN BOTH COVERAGE AND INTENSITY DURING THE LATE
AFTERNOON AND EVENING ACROSS THE MOUNTAINS AS AN UPPER LEVEL
DISTURBANCE LIFTS NORTHEAST FROM TENNESSEE THROUGH WEST VIRGINIA.
BLF...LYH...AND BCB CAN EXPECT THE GREATEST THUNDERSTORM COVERAGE...
HOWEVER WILL NOT RULE OUT THUNDERSTORMS AT ROA...DAN...LYH. A FEW
OF THESE THUNDERSTORMS WILL AGAIN BE SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS.

SUB-VFR CONDITIONS FOR CEILINGS MAY RETURN LATE IN THE WEEKEND AS HIGH
PRESSURE BUILDS SOUTH ALONG THE LEE OF THE APPALACHIANS AFTER THE
PASSAGE OF A BACKDOOR COLD FRONT.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AS OF 200 PM EDT WEDNESDAY...

ALL STATIONS ARE REPORTING VFR CONDITIONS THIS AFTERNOON...WITH
MOST OF THE REGION REPORTING A SCATTERED TO BROKEN CU FIELD. RADAR
ALSO INDICATES A FEW SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE
REGION...HOWEVER NONE OF THIS ACTIVITY IS ORGANIZED.

SHOWER AND THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE ACROSS
THE AREA BY LATE AFTERNOON AND EARLY EVENING AS AFTERNOON HEATING
HELPS DESTABILIZE THE ATMOSPHERE. A FEW THUNDERSTORMS WILL BECOME
SEVERE...WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. HEAVY
RAIN WITH THESE STORMS MAY ALSO TEMPORARILY LOWER VISIBILITIES TO
LESS THAN A MILE. THUNDERSTORM COVERAGE WILL GRADUALLY DIMINISH
AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING.

SOUTHERLY FLOW WILL REMAIN ESTABLISHED OVERNIGHT...AND WITH LIGHT
WINDS AND SCATTERED CLOUDS...MAINLY CIRRUS BLOWOFF LEFT OVER FROM
EARLIER CONVECTION...WILL EXPECT PATCHY FOG TO DEVELOP ACROSS THE
AREA. VISIBILITIES ARE EXPECTED TO FALL INTO THE 3SM TO 5SM RANGE
FOR MOST AIRPORTS SHORTLY BEFORE SUNRISE...HOWEVER VISIBILITIES
MAY FALL AS LOW AS 1SM AT LOCATIONS WHERE HEAVY RAINFALL OCCURS
THIS EVENING. VISIBILITIES WILL IMPROVE QUICKLY BEGINNING AROUND
9AM.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP THURSDAY.
WHILE CONVECTION WILL BE POSSIBLE ANYWHERE ACROSS THE REGION
BEGINNING DURING LATE MORNING...THUNDERSTORM ACTIVITY IS EXPECTED
TO INCREASE IN BOTH COVERAGE AND INTENSITY DURING THE LATE
AFTERNOON AND EVENING ACROSS THE MOUNTAINS AS AN UPPER LEVEL
DISTURBANCE LIFTS NORTHEAST FROM TENNESSEE THROUGH WEST VIRGINIA.
BLF...LYH...AND BCB CAN EXPECT THE GREATEST THUNDERSTORM COVERAGE...
HOWEVER WILL NOT RULE OUT THUNDERSTORMS AT ROA...DAN...LYH. A FEW
OF THESE THUNDERSTORMS WILL AGAIN BE SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS.

SUB-VFR CONDITIONS FOR CEILINGS MAY RETURN LATE IN THE WEEKEND AS HIGH
PRESSURE BUILDS SOUTH ALONG THE LEE OF THE APPALACHIANS AFTER THE
PASSAGE OF A BACKDOOR COLD FRONT.

&&

.CLIMATE...
MAY SEE A RECORD HIGH MINIMUM TEMPERATURE TIED FOR BLUEFIELD FOR
TODAY IF THE TEMPERATURE DOES NOT FALL BELOW 65 DEGREES BEFORE
MIDNIGHT. THIS WOULD TIE THE RECORD SET IN 2010.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...NF
SHORT TERM...KK/PH
LONG TERM...PH
AVIATION...NF/PM
CLIMATE...
Hazardous weather outlook, May 2, 2:56 PM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT WED MAY 2 2012

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-032000-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-GREENBRIER-
356 PM EDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING. STORMS MAY CONTAIN
HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN UPPER LEVEL DISTURBANCE WILL TRIGGER WIDELY SCATTERED
THUNDERSTORMS ACROSS THE MOUNTAINS ON THURSDAY AFTERNOON AND
EVENING. A FEW STORMS WILL BECOME STRONG TO SEVERE...PRODUCING
LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-032000-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
356 PM EDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE THIS EVENING. STORMS MAY CONTAIN
HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN UPPER LEVEL DISTURBANCE WILL TRIGGER SPOTTY THUNDERSTORMS ACROSS THE
PIEDMONT ON THURSDAY AFTERNOON AND EVENING. A FEW STORMS WILL BECOME
STRONG TO SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 2, 1:08 PM EST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
208 PM EDT WED MAY 2 2012

NCZ019-021830-
WILKES NC-
208 PM EDT WED MAY 2 2012

...A STRONG THUNDERSTORM WILL AFFECT WILKES COUNTY...

AT 206 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
DEEP GAP...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. IF
ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE
A VEHICLE. SUDDEN WIND GUSTS MAY BE STRONG ENOUGH TO CAPSIZE YOUR
VESSEL.

THIS STORM WILL BE NEAR ELKVILLE AROUND 220 PM AND WILKESBORO
RESERVOIR AROUND 230 PM.

LAT...LON 3602 8135 3604 8139 3607 8142 3609 8151
      3612 8154 3615 8150 3622 8119 3605 8110
      3602 8118 3603 8121 3602 8127 3599 8132
Special weather statement, May 2, 2:38 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT WED MAY 2 2012

NCZ018-019-022015-
WATAUGA NC-WILKES NC-
338 PM EDT WED MAY 2 2012

...A STRONG THUNDERSTORM WILL AFFECT WATAUGA AND WILKES COUNTIES...

AT 335 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF BLOWING ROCK...MOVING EAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR DARBY AROUND 355 PM...DEEP GAP AROUND 400 PM
AND MAPLE SPRINGS AROUND 415 PM.

LAT...LON 3610 8153 3611 8155 3612 8165 3622 8167
      3625 8149 3624 8148 3625 8146 3627 8139
      3609 8136
Special weather statement, May 2, 4:13 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 PM EDT WED MAY 2 2012

VAZ032-043-022215-
HENRY VA-PATRICK VA-
513 PM EDT WED MAY 2 2012

...A STRONG THUNDERSTORM WILL AFFECT WESTERN HENRY AND EASTERN
PATRICK COUNTIES...

AT 509 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF
WOOLWINE...MOVING EAST AT 35 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO DIME SIZE.

THIS STORM WILL BE NEAR FAIRY STONE STATE PARK AROUND 520 PM...
SANVILLE AROUND 525 PM...BASSETT AROUND 530 PM...FIELDALE AROUND 535
PM...COLLINSVILLE AROUND 540 PM AND MARTINSVILLE CITY AROUND 545 PM.

LAT...LON 3669 8031 3686 8029 3687 8022 3685 8014
      3685 8007 3682 8007 3678 8003 3679 8001
      3679 8002 3683 8000 3680 7985 3662 7987

RAB

The radar

The Roanoke radar (KFCX), 30 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Patrick

When
May 2, 4:26 PM EST
Where
Patrick County, 3.36 mi E of Elamsville
Measured
1 in hail
Reported by
Public
Coordinates
36.776, -80.140

Quarter size hail was observed at 67 Chevy Lane, along Highway 57.

Hail, Patrick

When
May 2, 4:35 PM EST
Where
Patrick County, 3.91 mi S of Dodson
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.773, -80.116

Nickel size hail was covering the ground at the western entrance to the Fairy Stone State Park on Highway 57.

Hail, Patrick

When
May 2, 5:38 PM EST
Where
Patrick County, 1.65 mi SW of Dodson
Measured
0.88 in hail
Reported by
Public
Coordinates
36.812, -80.139

Nickel size hail was observed along Heidelbach School Road.

Hail, Patrick

When
May 2, 5:38 PM EST
Where
Patrick County, 1.66 mi SW of Dodson
Measured
1.25 in hail
Reported by
Public
Coordinates
36.812, -80.139

Half dollar size hail was observed along Heidelbach School Road.

Hail, Bedford

When
May 2, 6:35 PM EST
Where
Bedford County, 2.75 mi E of Thaxton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.350, -79.580

Hail, Bedford

When
May 2, 6:36 PM EST
Where
Bedford County, Thaxton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.350, -79.630

Hail, Bedford

When
May 2, 6:40 PM EST
Where
Bedford County, 0.45 mi SSW of Bedford City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.324, -79.532

Quarter size hail was observed at the intersection of Routes 460 and 122.

Hail, Bedford

When
May 2, 6:45 PM EST
Where
Bedford County, 2.75 mi E of Thaxton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.350, -79.580

Hail, Bedford

When
May 2, 7:05 PM EST
Where
Bedford County, 3.07 mi S of Bedford City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.285, -79.530

Dime to quarter size hail was observed at 1386 Kenmar Drive.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376710, 376711, 376712, 376730, 376713, 376714, 376715, 376723, 376728.